Alert archive / Tennessee / Flash Flood Warnings in 2022
Flash Flood Warning 41, NWS Morristown, TN
NWS Morristown, TN issued this flash flood warning at Aug 10, 2022, 4:15 PM EDT for Greene County, Hamblen County, Hawkins County, Tennessee. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 10, 2022, 4:15 PM EDT (20:15 UTC)
- Expired
- Aug 10, 2022, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Greene County, TN, Hamblen County, TN, Hawkins County, TN
The radar
The Knoxville radar (KMRX), 34 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1444 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
949
WGUS54 KMRX 102015
FFWMRX
TNC059-063-073-102315-
/O.NEW.KMRX.FF.W.0041.220810T2015Z-220810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Morristown TN
415 PM EDT Wed Aug 10 2022
The National Weather Service in Morristown has issued a
* Flash Flood Warning for...
Central Greene County in east Tennessee...
Northeastern Hamblen County in east Tennessee...
Southwestern Hawkins County in east Tennessee...
* Until 715 PM EDT.
* At 415 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. Additional rainfall amounts of 0.5 to 1 inch are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Morristown, Greeneville, Rogersville, Russellville, Mosheim, Bulls
Gap, Baileyton, Romeo, Mohawk, McCloud and St. Clair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3618 8318 3626 8324 3644 8299 3636 8287
3634 8284 3623 8274 3614 8296 3617 8317
3618 8317
FLASH FLOOD...RADAR INDICATED
$$
CM2 follow-up statements
966
WGUS74 KMRX 102241
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
641 PM EDT Wed Aug 10 2022
TNC059-063-073-102315-
/O.CON.KMRX.FF.W.0041.000000T0000Z-220810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene TN-Hamblen TN-Hawkins TN-
641 PM EDT Wed Aug 10 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 715 PM EDT THIS
EVENING FOR CENTRAL GREENE, NORTHEASTERN HAMBLEN AND SOUTHWESTERN
HAWKINS COUNTIES...
At 641 PM EDT, Heavy rain has ended. Runoff from the heavy rain may
still be producing flooding of streams and roadways.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Morristown, Greeneville, Rogersville, Russellville, Mosheim, Bulls
Gap, Baileyton, Romeo, Mohawk, McCloud and St. Clair.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3618 8318 3626 8324 3644 8299 3636 8287
3634 8284 3623 8274 3614 8296 3617 8317
3618 8317
FLASH FLOOD...RADAR INDICATED
$$
GC790
WGUS74 KMRX 102312
FFSMRX
Flash Flood Statement
National Weather Service Morristown TN
712 PM EDT Wed Aug 10 2022
TNC059-063-073-102322-
/O.EXP.KMRX.FF.W.0041.000000T0000Z-220810T2315Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Greene TN-Hamblen TN-Hawkins TN-
712 PM EDT Wed Aug 10 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 715 PM EDT THIS EVENING FOR
CENTRAL GREENE, NORTHEASTERN HAMBLEN AND SOUTHWESTERN HAWKINS
COUNTIES...
Flooding is no longer expected to pose a threat. Please continue to
heed remaining road closures.
LAT...LON 3618 8318 3626 8324 3644 8299 3636 8287
3634 8284 3623 8274 3614 8296 3617 8317
3618 8317
$$
GCWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 10, 3:33 PM EDT, 42 minutes earlier.
Area forecast discussion, Aug 10, 3:33 PM EDT, 42 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
333 PM EDT Wed Aug 10 2022
.SHORT TERM...(Tonight and Thursday)...
Key Messages:
1. Flood Watch for Southwest Virginia and a few adjacent counties in
Tennessee this afternoon/evening.
2. Diminished coverage of showers/storms tonight, but coverage will
begin to increase north late tonight and then all areas early
Thursday as cold front moves in.
Discussion:
Current radar shows main area of showers/storms shifting northward
across the area, and is moving into the flood watch counties across
the north. With these areas generally starting with lower FFG
values, will keep the flood watch in effect as is. Tonight will see
convection coverage decrease this evening, but by late tonight the
initial cold front will be pushing toward northern areas. Expect to
see an uptick in coverage across the north late tonight, then the
band of better coverage is expected to migrate south across the area
Thursday as the front moves in and through. PW values of 1.8+ will
still be common to start the day although values will show a
downtrend during the day, and a more limited threat of heavy
rainfall/localized flooding is expected Thursday especially in areas
where the ground is already quite wet from earlier heavy rain. This
will be mentioned in the HWO. Drier air will begin working in from
northwest to southeast during the day behind the front, and will
show a decreasing trend in PoPs as this occurs.
.LONG TERM...(Thursday Night through Wednesday)...
Key Messages:
1. Showers and storms exiting the area Thursday evening.
2. Much drier and milder airmass Friday into this weekend.
Discussion:
Thursday overnight into Friday will feature two cold fronts passing
through the area. The first frontal boundary will be pushing any
remaining showers out of eastern Tennessee into Georgia Thursday
evening. The second frontal boundary should be dry and will push
through overnight into early Friday morning, and will herald the
arrival of the drier airmass heading into the weekend.
The cold fronts mark the arrival of a pattern change as an upper
level trough swings south into the eastern U.S. An attendant high
pressure surface ridge on the backside of the trough will help
advect drier air into Tennessee and southwest Virginia going into
the weekend. Therefore, Friday and Saturday should be dry across
eastern Tennessee, in fact, Saturday morning could be unusually nice
for this time of year. By Saturday morning, the 12z NAM has low to
mid 50s dewpoints for eastern TN and southwestern VA. GFS and Euro
Ensembles show widespread PW values under 1", so Saturday will start
out cool, especially in southwestern Virginia and north of I-40,
and should yield an excellent day for August.
Surface high pressure will pivot eastward on Sunday, putting the
region in a more southerly flow pattern with increasing low-level
moisture. As a result, diurnal rain chances return to start the next
week with weak disturbances aloft and northwesterly flow aiding
convection. Temperatures will be near to slightly below normal
through the period, with Saturday morning being notably cool.
&&
.AVIATION...
18Z TAF DISCUSSION.
Will be convection around, especially early and again late in the
period. MVFR or lower conditions can be expected in any
significant convection. Outside of convection, will likely see
some lower cigs and/or vsby restriction in fog to at least MVFR
especially at TRI later tonight into Thursday morning. Will
include MVFR conditions at all sites later tonight into Thu
morning as a tempo or prevailing to account for this.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 70 85 68 86 63 / 40 70 40 10 0
Knoxville McGhee Tyson Airport, TN 70 84 67 83 60 / 40 70 20 10 0
Oak Ridge, TN 70 83 65 82 60 / 50 70 10 10 0
Tri Cities Airport, TN 68 80 63 80 55 / 50 70 10 10 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...Flood Watch until midnight EDT tonight for Campbell-Claiborne-
Hancock-Scott TN.
VA...Flood Watch until midnight EDT tonight for Lee-Russell-Scott VA-
Washington VA-Wise.
&&Hazardous weather outlook, Aug 10, 3:33 PM EDT, 42 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 333 PM EDT Wed Aug 10 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-111945- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 333 PM EDT Wed Aug 10 2022 /233 PM CDT Wed Aug 10 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Showers and thunderstorms will continue this afternoon then will diminish this evening. The stronger storms will have the potential for very heavy rain, and localized flash flooding will possible today and into this evening mainly across portions of the northern Plateau, northeast Tennessee, and Southwest Virginia. Also, strong gusty winds remain possible from strong storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday On Thursday, additional showers and storms can be expected, and a few locations may see very heaving rainfall with localized flooding, as well as gusty thunderstorm winds that could knock down a few trees. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected. However, reports of storm damage, such as downed trees, are appreciated, as well as reports of flooding.
In the hours before
Local storm report, Aug 10, 12:50 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1250 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM FLASH FLOOD CHATTANOOGA 35.07N 85.26W
08/10/2022 HAMILTON TN 911 CALL CENTER
FLASH FLOODING AT MULTIPLE LOCATIONS ACROSS
THE CITY.
&&Local storm report, Aug 10, 12:55 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1255 PM EDT WED AUG 10 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLASH FLOOD 4 SW CHATTANOOGA 35.03N 85.31W
08/10/2022 HAMILTON TN BROADCAST MEDIA
FLOODING ON LONG STREET IN CHATTANOOGA.
&&
BWSpecial weather statement, Aug 10, 1:29 PM EDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Morristown TN
129 PM EDT Wed Aug 10 2022
TNZ036-069-071-073-101830-
Anderson TN-Knox TN-North Sevier TN-NW Blount TN-
129 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of central Anderson,
Knox, northeastern Blount and northwestern Sevier Counties through
230 PM EDT...
At 129 PM EDT, Doppler radar was tracking a strong thunderstorm near
Knoxville, moving north at 15 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Knoxville, Oak Ridge, Maryville, Sevierville, Clinton, Alcoa,
Farragut, Louisville, Rockford and Eagleton Village.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3587 8414 3600 8428 3621 8397 3617 8392
3617 8391 3616 8390 3617 8390 3617 8388
3594 8355 3569 8382
TIME...MOT...LOC 1729Z 175DEG 15KT 3592 8402
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MCDSpecial weather statement, Aug 10, 3:15 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Morristown TN
315 PM EDT Wed Aug 10 2022
TNZ016-039-042-102000-
Hamblen TN-Northwest Greene TN-Hawkins TN-
315 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of southwestern
Hawkins, northwestern Greene and eastern Hamblen Counties through 400
PM EDT...
At 315 PM EDT, Doppler radar was tracking a strong thunderstorm near
Russellville, or 11 miles southwest of Rogersville, moving northeast
at 35 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Morristown, Rogersville, Bean Station, Russellville, Mosheim, Bulls
Gap, St. Clair, Lowland, McCloud and Romeo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3623 8279 3612 8312 3616 8317 3618 8317
3617 8319 3613 8318 3613 8319 3615 8323
3628 8333 3629 8332 3627 8331 3628 8330
3626 8328 3629 8326 3632 8328 3650 8304
TIME...MOT...LOC 1915Z 238DEG 41KT 3626 8310
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
McDSpecial weather statement, Aug 10, 3:48 PM EDT, 27 minutes before
Special Weather Statement
National Weather Service Morristown TN
348 PM EDT Wed Aug 10 2022
TNZ016-017-042>046-102045-
Sullivan TN-Washington TN-Northwest Greene TN-Northwest Carter TN-
Southeast Greene TN-Unicoi TN-Hawkins TN-
348 PM EDT Wed Aug 10 2022
...A strong thunderstorm will impact portions of southwestern
Sullivan, central Hawkins, Washington, Greene and central Unicoi
Counties through 445 PM EDT...
At 348 PM EDT, Doppler radar was tracking a strong thunderstorm near
Jonesborough, or near Erwin, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Johnson City, Kingsport, Greeneville, Elizabethton, Erwin,
Rogersville, Jonesborough, Tusculum, Surgoinsville and Midway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3601 8260 3603 8259 3607 8264 3601 8274
3632 8313 3660 8277 3660 8273 3626 8225
3625 8229 3622 8226
TIME...MOT...LOC 1948Z 238DEG 49KT 3621 8249
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
McDThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 10, 3:53 AM EDT | Flood Watch | MRX | Campbell, Claiborne, Hancock, Scott | 20 hr |
| Aug 10, 10:25 AM EDT | Areal Flood Advisory | MRX | Hamilton, Marion | 3 hr |
| Aug 10, 10:28 AM EDT | Areal Flood Advisory | MRX | Hamilton, Meigs, Rhea | 2 hr |
| Aug 10, 10:58 AM EDT | Flash Flood Warning | MRX | Bradley, Hamilton, Meigs, Rhea | 3 hr |
| Aug 10, 11:02 AM EDT | Flash Flood Warning | MRX | Hamilton, Marion | 6 hr |
| Aug 10, 11:58 AM EDT | Flash Flood Warning | MRX | Bledsoe, Hamilton, Marion, Sequatchie | 4 hr |
| Aug 10, 1:29 PM EDT | Special Weather Statement | MRX | Knox | 61 min |
| Aug 10, 2:21 PM EDT | Areal Flood Advisory | MRX | Jefferson, Sevier | 114 min |
| Aug 10, 3:12 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene | 2 hr |
| Aug 10, 3:15 PM EDT | Special Weather Statement | MRX | Hamblen | 45 min |
| Aug 10, 3:31 PM EDT | Flash Flood Warning | MRX | Cocke, Greene | 3 hr |
| Aug 10, 3:48 PM EDT | Special Weather Statement | MRX | Greene, Hawkins, Washington | 57 min |
| Aug 10, 3:53 PM EDT | Areal Flood Advisory | MRX | Greene, Hamblen, Hawkins | 3 hr |
| Aug 10, 4:08 PM EDT | Areal Flood Advisory | MRX | Carter, Greene, Sullivan, Unicoi, Washington | 2 hr |
| Aug 10, 4:25 PM EDT | Special Weather Statement | MRX | Carter, Johnson, Sullivan | 65 min |
| Aug 10, 4:42 PM EDT | Flash Flood Warning | MRX | Carter, Sullivan, Unicoi, Washington | 3 hr |
| Aug 10, 5:21 PM EDT | Flash Flood Warning | MRX | Carter, Johnson, Sullivan | 3 hr |
Nearby
Flash Flood Warnings in Tennessee, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.